Alert archive / Oregon / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 41, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Sep 6, 2017, 4:33 PM PDT for Jackson County, Klamath County, Oregon. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2017, 4:33 PM PDT (23:33 UTC)
- Expired
- Sep 6, 2017, 5:00 PM PDT
- In force
- 27 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, OR, Klamath County, OR
The radar
The Medford radar (KMAX), 73 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 11.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1836 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
394 WUUS56 KMFR 062333 SVRMFR ORC029-035-070000- /O.NEW.KMFR.SV.W.0041.170906T2333Z-170907T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Medford OR 433 PM PDT WED SEP 6 2017 The National Weather Service in Medford has issued a * Severe Thunderstorm Warning for... Northeastern Jackson County in southwestern Oregon... West central Klamath County in south central Oregon... * Until 500 PM PDT * At 432 PM PDT, a severe thunderstorm was located 11 miles southeast of Prospect State Scenic Viewpoint, or 21 miles southwest of Crater Lake, moving north at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Prospect, Thousand Springs Sno-Park, Prospect State Scenic Viewpoint and Natural Bridge Campground. * This includes... Highway 62 in Oregon between mile markers 37 and 55, and between mile markers 60 and 66. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4256 12216 4250 12239 4280 12270 4297 12229 TIME...MOT...LOC 2332Z 158DEG 35KT 4262 12232 HAIL...0.75IN WIND...60MPH $$ CZS
1 follow-up statement
970
WWUS56 KMFR 070004
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
504 PM PDT WED SEP 6 2017
ORC029-035-070013-
/O.EXP.KMFR.SV.W.0041.000000T0000Z-170907T0000Z/
Jackson OR-Klamath OR-
504 PM PDT WED SEP 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND WEST
CENTRAL KLAMATH COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.
LAT...LON 4256 12216 4250 12239 4280 12270 4297 12229
TIME...MOT...LOC 0003Z 158DEG 35KT 4290 12248
$$
MTSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 3:13 PM PDT, 1 hour 20 minutes earlier.
Area forecast discussion, Sep 6, 3:13 PM PDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Medford OR
313 PM PDT Wed Sep 6 2017
.SHORT TERM...This afternoon through Saturday morning...
Thunderstorms are rapidly developing in northeastern Siskiyou
County this afternoon, are moving northwestward, and are expected
to continue to do so this evening into tonight as more activity
develops. The forecast has been updated to reflect expectation for
this afternoon through Thursday in terms of showers, thunder
storms and potential rainfall.
This morning's sounding from the office here in Medford indicated
1.32 inches of precipitable water, which is a record value for
today's date. However, both observed and forecast soundings show
an inverted V appearance, indicating that moisture is mostly in
the mid and upper levels. Thus, this yields concern for gusty
outflow winds, as well as small hail. The Storm Prediction Center
is indicating a marginal risk for severe hail and wind in portions
of our area today. Showers and thunderstorms are expected to
expand across our area this afternoon and evening, with the bulk
of the expected activity more in the evening hours today. While
models differ substantially as to where the focus will be this
evening, most indicate it will be across eastern Siskiyou
County northwestward into northeastern Jackson County and eastern
Douglas County.
It must be noted that the gusty winds and increasing instability
are likely to lift and move smoke across areas on the west side
that have been inundated by it over recent days. So, in other
words, at least some improvement in the smoky conditions are
expected for areas on the west side. This could result in more
smoke for portions of the east side, at times, as some of this
smoke blows to there.
On Thursday conditions moisten further with models indicating a
daily PWAT record for Medford by late afternoon. This yields
significant concern for locally heavy rainfall. East of the
Cascades a drier sub-cloud layer will be present, so there will
not be as much of a heavy rain threat there. For much of the area,
gusty outflow winds will still be possible. A flash flood watch
has just been issued for areas at and near burn scars from the
recent wildfires. BTL
.LONG TERM...Saturday morning onward.
Lidia will cut off from the overall flow and drop down off the
California coast Saturday morning. A rather elongated long wave
trough will continue to impact Washington and northern Oregon.
There appears to be a dry cold front that will approach the coast
during Saturday morning. The hope here is this front will move
onshore and push some of the smoke east in addition to mixing some
of it out in the valleys. Guessing visibilities will improve
temporarily 3 to 6 miles once this front moves through.
As for Monday into Tuesday, both models agree that we will see a
thermal trough build again along the coast. As a result, look for
off shore winds to pick up in addition to temperatures increasing
across our CWA.
Going into Tuesday evening through next Thursday, there remains the
potential for thunderstorms yet again with the cut off low sitting
off shore. Extended models are having trouble placing it's exact
location, but right now we are just advertising it as a slight
chance of storms.
-Smith
&&
.AVIATION...06/18Z TAF CYCLE...Wildfire smoke will continue to limit
visibility to less than 2 miles in many locations along and west of
the Cascades. This will likely continue, worst in valley locations,
through the afternoon until showers and thunderstorms mix up the
atmosphere and improve visibility. Conditions east of the Cascades
feature better visibility with current MVFR conditions expected to
improve to VFR once showers and thunderstorms improve vertical
mixing this afternoon.
Along the coast, MVFR/IFR ceilings/fog are expected through the day,
likely lifting to MVFR later today. SK/BR-y
&&
.MARINE...Updated 200 AM PDT Wednesday 6 September 2017...Low
pressure offshore to the southwest will maintain light to moderate
southerly winds through tonight with westerly swell dominated seas.
Seas could get choppy at times this morning with 10 to 15 knot south
winds and 5-foot westerly swell at 13 seconds. As the low moves near
the northern California coast today and lingers through Friday, it
will maintain chances for showers and thunderstorms. Winds will
shift northerly Thursday and will increase Friday into the weekend.
A very long period northwest swell component will move in Friday and
build into the weekend. SK/CC
&&
.FIRE WEATHER...Updated 200 PM PDT Wednesday 6 September 2017...The
fire weather environment will be impacted by showers/thunderstorms
and lower temperatures/higher humidity the next three days. On one
hand thunderstorms and abundant lightning on dry fuels could cause
new fire starts, and gusty/shifting outflow winds could impact
active fires and fire crews. On the other hand, the humidity values
will be the highest in the past 2 weeks for most areas and should
lessen fire activity on the whole.
The upper low that is the remnants of Tropical Storm Lidia will
provide triggers for thunderstorms from this evening into tonight.
We have a Red Flag Warning out through Thursday evening for abundant
lightning on dry fuels. In spite of high moisture content today, the
atmosphere below the cloud base is still very dry, and it will take
more time to moisten this subcloud layer before measurable rain
reaches the ground. One area that could see rain earlier is southern
Modoc County and SE Siskiyou County where convective clouds have
been training.
Now for rainfall potential. Satellite-derived precipitable water
values are 1.5in+ rotating around the low. This, along with a host
of other parameters including run-to-run consistency of the GFS and
ECMWF and multi-day chances of thunderstorms, signal that wetting
rains are becoming increasingly likely over some fires from the
Cascades westward including Siskiyou County. All guidance points to
Thursday afternoon and evening as having the best chance for wetting
rains for at least some fires along and west of the Cascades. Model
output for total rainfall through Friday over these fires ranges
from a quarter inch to about an inch. If any of heaviest rain
showers over the next couple days fall over burn scars, this could
result in flash flooding, and crews/decision-makers should be aware
of this.
Looking past this period of thunderstorms and higher humidity, any
new fires that are started with the upcoming lightning will have
ample potential for growth late this weekend into early next week. A
thermal trough pattern will develop Sunday with east to northeast
winds and sharply lowering humidity/rising temperatures.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning until 11 PM PDT Thursday for
ORZ615>617-620>625.
Red Flag Warning until 11 PM PDT Thursday for ORZ618-619.
Flash Flood Watch from Thursday morning through Thursday evening
for ORZ022>028.
Dense Smoke Advisory until midnight PDT tonight for ORZ025-027.
CA...Red Flag Warning until 11 PM PDT Thursday for
CAZ281-282-284-285.
Red Flag Warning until 11 PM PDT Thursday for CAZ280.
Flash Flood Watch from Thursday morning through Thursday evening
for CAZ080-082.
Dense Smoke Advisory until noon PDT Thursday for CAZ080-081.
Pacific Coastal Waters...None.
BTL/FJB/CC/SK/BR-y/SmithIn the hours before
Special weather statement, Sep 6, 2:08 PM PDT, 2 hours 25 minutes before
Special Weather Statement National Weather Service Medford OR 208 PM PDT WED SEP 6 2017 CAZ085-062130- Modoc County CA- 208 PM PDT WED SEP 6 2017 ...SPECIAL WEATHER STATEMENT... At 207 PM PDT, Doppler radar was tracking a strong thunderstorm near Adin, or 11 miles northeast of Bieber, moving north at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Howards Gulch Campground, Lava Lake Campground, Lookout and Lower Rush Creek Campground. * This includes the following highways... Highway 299 in California between mile markers 3 and 21. Highway 139 in Modoc County California between mile markers 1 and 7. * Spotter verified gusts to 30mph with penny sized hail. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4122 12084 4120 12119 4143 12137 4152 12089 TIME...MOT...LOC 2107Z 167DEG 23KT 4125 12100 CZS
Local storm report, Sep 6, 2:42 PM PDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
242 PM PDT WED SEP 6 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST 1 S ADIN 41.19N 120.95W
09/06/2017 M23 MPH MODOC CA TRAINED SPOTTER
SPOTTER REPORTED WINDS 17G23 MPH AND
ESTIMATED JUST OVER PEA SIZED HAIL.
&&
MNFSpecial weather statement, Sep 6, 2:56 PM PDT, 1 hour 37 minutes before
Special Weather Statement National Weather Service Medford OR 256 PM PDT WED SEP 6 2017 CAZ083-084-ORZ029-062245- North Central and Southeast Siskiyou County CA- Northeast Siskiyou and Northwest Modoc Counties CA-Klamath Basin OR- 256 PM PDT WED SEP 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SISKIYOU AND SOUTH CENTRAL KLAMATH COUNTIES UNTIL 345 PM PDT... At 256 PM PDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Doorknob Snow Park, or 30 miles south of Klamath Falls, moving northwest at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Dorris, Macdoel, Lower Klamath Wildlife Refuge and Worden. * This includes the following highways... US 97 in Oregon between mile markers 284 and 291. US 97 in California between mile markers 40 and 54. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4179 12151 4166 12168 4188 12215 4212 12183 TIME...MOT...LOC 2156Z 133DEG 19KT 4178 12167 CZS
Special weather statement, Sep 6, 3:37 PM PDT, 56 minutes before
Special Weather Statement
National Weather Service Medford OR
337 PM PDT WED SEP 6 2017
CAZ080-ORZ028-062300-
Western Siskiyou County CA-
Siskiyou Mountains and Southern Oregon Cascades OR-
337 PM PDT WED SEP 6 2017
...SPECIAL WEATHER STATEMENT...
At 337 PM PDT, Doppler radar was tracking a strong thunderstorm over
Curley Jack Campground, or over Happy Camp, moving northwest at 30
mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Happy Camp and Curley Jack Campground.
* This includes...
Highway 96 in California between mile markers 30 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4188 12365 4189 12364 4189 12363 4188 12361
4190 12359 4191 12356 4194 12355 4200 12338
4177 12324 4167 12343 4187 12365
TIME...MOT...LOC 2237Z 145DEG 26KT 4179 12340
CZSSpecial weather statement, Sep 6, 3:47 PM PDT, 46 minutes before
Special Weather Statement National Weather Service Medford OR 347 PM PDT WED SEP 6 2017 CAZ081-083-084-ORZ026-028-029-062315- Central Siskiyou County CA- North Central and Southeast Siskiyou County CA- Northeast Siskiyou and Northwest Modoc Counties CA- Siskiyou Mountains and Southern Oregon Cascades OR-Jackson County OR- Klamath Basin OR- 347 PM PDT WED SEP 6 2017 ...SPECIAL WEATHER STATEMENT... At 347 PM PDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Copco Lake, or 25 miles east of Ashland, moving northwest at 25 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Howard Prairie, Pederson Snow Park, Surveyor Mountain Campground, Hyatt Lake Campground, Klamath River Campground, Copco Lake, Howard Prairie Recreation Area and Buck Prairie Nordic Trails. * This includes... Highway 66 in Oregon between mile markers 16 and 37. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4204 12206 4194 12227 4222 12259 4237 12227 TIME...MOT...LOC 2247Z 147DEG 23KT 4207 12223 CZS
Special weather statement, Sep 6, 4:04 PM PDT, 29 minutes before
Special Weather Statement National Weather Service Medford OR 404 PM PDT WED SEP 6 2017 ORZ024-026>029-062345- Siskiyou Mountains and Southern Oregon Cascades OR- Eastern Curry County and Josephine County OR- South Central Oregon Cascades OR-Jackson County OR-Klamath Basin OR- 404 PM PDT WED SEP 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JACKSON...NORTHEASTERN JOSEPHINE AND WEST CENTRAL KLAMATH COUNTIES UNTIL 445 PM PDT... At 403 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from Eagle Ridge Klamath County Park to near Howard Prairie Recreation Area. Movement was north at 40 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Medford, Crater Lake, Central Point, Eagle Point, Talent, Shady Cove, Jacksonville, Rogue River, Gold Hill, Butte Falls, Crater Lake National Park, Great Meadow Snow Park, Crater Lake Lodge, Pederson Snow Park, Wood River Wetland, Annie Creek Snow Park, Valley Of The Rogue State Park, Rocky Point Upper Klamath Lake, Fish Lake and Touvelle State Park. * This includes the following highways... Lake of the Woods Highway 140 in Oregon between mile markers 1 and 52. Highway 234 in Oregon between mile markers 1 and 17. Highway 238 in Oregon between mile markers 34 and 38. Highway 62 in Oregon between mile markers 1 and 21, between mile markers 27 and 44, and between mile markers 69 and 90. Interstate 5 in Oregon between mile markers 17 and 50. * Klamath Falls airport has observed gusts up to 43 mph in this line. Expecting gusts up 40 to 50 mph ahead of the line of storms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4295 12207 4244 12325 4216 12258 4240 12188 TIME...MOT...LOC 2303Z 158DEG 36KT 4241 12199 4224 12246 CZS
The office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 9:54 AM PDT | Flash Flood Watch | MFR | Coos, Curry, Douglas, Jackson, Josephine, Klamath | 31 hr |
| Sep 6, 2:56 PM PDT | Special Weather Statement | MFR | 49 min | |
| Sep 6, 3:47 PM PDT | Special Weather Statement | MFR | Jackson | 28 min |
| Sep 6, 4:04 PM PDT | Special Weather Statement | MFR | Jackson | 41 min |
| Sep 6, 4:54 PM PDT | Special Weather Statement | MFR | Josephine | 51 min |
Nearby
Severe Thunderstorm Warnings in Oregon, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.